Alert archive / Florida / Flash Flood Warnings in 1998

Flash Flood Warning 7, NWS Tallahassee, FL

September 28, 1998Walton County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 28, 1998, 12:06 PM CDT for Walton County, Florida. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 1998, 12:06 PM CDT (17:06 UTC)
Expired
Sep 28, 1998, 5:55 PM CDT
In force
6 hr
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Walton County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1998-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 730 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1998-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 281706
FFWTLH
FLC131-282255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
106 PM EDT MON SEP 28 1998

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WALTON COUNTY IN NORTHWESTERN FLORIDA

* UNTIL 555 PM CDT (655 PM EDT)

OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO BRING HEAVY
RAINS TO WALTON COUNTY THIS EVENING.  CURRENT DOPPLER RADAR
ESTIMATES RAINFALL OF 4 TO 5 INCHES OVER THE LAST SIX HOURS ACROSS
SOUTHWEST WALTON COUNTY FROM MIRAMAR BEACH NORTH TO MOSSY HEAD.
DURING THE LAST HOUR THIS AREA HAS RECEIVED OVER 3 INCHES OF RAIN
PER RADAR ESTIMATES.

WHILE RAINFALL IS EXPECTED TO GRADUALLY DIMINISH OVER THE NEXT
SEVERAL HOURS...ADDITIONAL RAINFALL AMOUNTS OF ANOTHER 5 INCHES OR
MORE WILL CAUSE MORE FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS BY FOOT OR
BY AUTO. DO NOT DRIVE INTO AREAD WHERE WATER COVERS THE ROAD.
PERSONS WITH LIRVESTOCK OR PROPERTY IN LOW LYING AREAS SHOULD TAKE
IMMEDIATE ACTION TO PROTECT THEM FROM HIGH WATER.

DYE

&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 8:55 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 28, 8:55 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 AM EDT MON SEP 28 1998

MODELS CONTINUE TO SHOW HRCN GEORGES MOVING SLOWLY INLAND ACROSS
THE MISSISSIPPI COAST. CURRENTLY...KEOX/KEVX 88D RADARS SHOW
STRONGEST OUTER RAINBANDS RACING NORTHWARD ABOUT 45 MPH THROUGH
WALTON COUNTY W/ SOME MESOS/TVS DETECTED DURING THE PAST SEVERAL
HOURS AND TORNADO WATCH IN EFFECT INTO EARLY AFTERNOON FOR AREAS
WEST OF AQQ RIVER. ASOS WIND OBS SHOW PANHANDLE SPEEDS SUSTAINED AT
20 TO 25 KNOTS W/ GUSTS TO NEAR 35 KNOTS...MAINLY FROM PANAMA CITY
WESTWARD W/ LIGHTER WINDS TO AQQ RIVER. COASTAL WINDS OVER BIG BEND
HAVE BEEN SUSTAINED AT 10 TO 15 KNOTS W/ A FEW GUSTS TO 20 KNOTS.
PENDING COORDINATION/APPROVAL FROM NHC...WILL LIKELY DROP ALL
WARNINGS FROM DESTIN TO ST MARKS.

BHM: CATEGORICAL POPS FOR SE AL/FL PH ZONES LOOK GOOD THIS
AFTERNOON AND TONIGHT. MIA/ATL: CHANCE POPS FINE FOR SW GA/FL BIG
BEND. WILL LEAVE CURRENT ZONES ALONE FOR NOW. MODIFIED KTLH 12Z
RAOB FOR MAX T/TD OF 88/73 HAS CAPE OF 1665 J/KG...LI -5...AND TT
OF 44...SO CANNOT RULE OUT A FEW TS.

SHORT-RANGE MODELS SHOW AN ADDITIONAL 2 TO 5 INCHES W/ LOCALLY
HIGHER AMOUNTS (REFER TO LATEST NMCQPFERD) THROUGH 12Z TUESDAY FROM
WALTON COUNTY WESTWARD ACROSS THE FL PANHANDLE DUE TO THE SLOW
MOVEMENT OF GEORGES...SO FLASH FLOOD WATCH RECOMMENDED THRU
TUESDAY.

BHM: CONTINUE STRONG WORDING FOR HURCN WARNING AREA...ESPECIALLY
WALTON COUNTY...WHERE THE HIGHEST GUSTS AND MOST RAINFALL SHOULD
FALL FOR OUR CWA THROUGH TUESDAY. HEAVY RAFL AMOUNTS ALSO POSSIBLE
FOR SE AL AND MUCH OF FL PH CWA THIS AFTERNOON THRU TUESDAY.

NOTE TO 88D USERS...KTLH 88D WILL BE DOWN THROUGH AT LEAST TUESDAY
AFTERNOON TO REPAIR THEN AZIMUTH MOTOR ASSEMBLY.

JAMSKI

In the hours before

Special weather statement, Sep 28, 11:38 AM CDT, 28 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1238 PM EDT MON SEP 28 1998

...FLASH FLOOD WATCH FOR WALTON COUNTY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
   SOUTHEAST ALABAMA UNTIL 1 PM CDT...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE...

AS OF 11 AM EDT...ALL WARNINGS AND WATCHES FROM DESTIN TO ST MARKS
HAVE BEEN DISCONTINUED...BUT SMALL CRAFT SHOULD REMAIN IN PORT.

HURRICANE GEORGES MADE LANDFALL ON THE MISSISSIPPI COAST EARLY THIS
MORNING. OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO MOVE
ONSHORE ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THROUGH
TONIGHT.

ADDITIONAL RAINFALL OF 3 TO 5 INCHES AND LOCALLY HIGHER ARE EXPECTED
FROM WALTON COUNTY WESTWARD...WITH STORM TOTALS REACHING 10 TO 20
INCHES BY TUESDAY MORNING. SUSTAINED SOUTH TO SOUTHEAST WINDS FROM
20 TO 30 MPH WITH GUSTS TO 50 MPH IN THE MORE INTENSE SQUALLS AND
RAINBANDS MOVING ONSHORE WILL CONTINUE AS HURRICANE GEORGES MOVES
SLOWLY NORTHWARD INTO SOUTHEAST MISSISSIPPI.

COASTAL FLOODING WILL CONTINUE WITH TIDES NEAR 4 FEET ABOVE NORMAL
POSSIBLE ALONG THE WALTON AND BAY COUNTY COASTLINE THROUGH TONIGHT.
TIDE LEVELS SHOULD BING TO GRADUALLY SUBSIDE TUESDAY.

ISOLATED TORNADOES ARE POSSIBLE ACROSS THE PANHANDLE AND SOUTHEAST
ALABAMA THIS AFTERNOON IN ASSOCIATED WITH THE MORE INTENSE RAINBANDS.

REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND OTHER
SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT
AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999.

FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE...OR VISIT THE WEB SITE ON THE INTERNET AT
HTTP://WWW.NWS.FSU.EDU/ OR THE NATIONAL HURRICANE CENTER WEB SITE
AT HTTP://WWW.NHC.NOAA.GOV/.
Special weather statement, Sep 28, 11:38 AM CDT, 28 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-282100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1238 PM EDT MON SEP 28 1998

...FLASH FLOOD WATCH FOR WALTON COUNTY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
   SOUTHEAST ALABAMA UNTIL 1 PM CDT...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE...

AS OF 11 AM EDT...ALL WARNINGS AND WATCHES FROM DESTIN TO ST MARKS
HAVE BEEN DISCONTINUED...BUT SMALL CRAFT SHOULD REMAIN IN PORT.

HURRICANE GEORGES MADE LANDFALL ON THE MISSISSIPPI COAST EARLY THIS
MORNING. OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO MOVE
ONSHORE ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THROUGH
TONIGHT.

ADDITIONAL RAINFALL OF 3 TO 5 INCHES AND LOCALLY HIGHER ARE EXPECTED
FROM WALTON COUNTY WESTWARD...WITH STORM TOTALS REACHING 10 TO 20
INCHES BY TUESDAY MORNING. SUSTAINED SOUTH TO SOUTHEAST WINDS FROM
20 TO 30 MPH WITH GUSTS TO 50 MPH IN THE MORE INTENSE SQUALLS AND
RAINBANDS MOVING ONSHORE WILL CONTINUE AS HURRICANE GEORGES MOVES
SLOWLY NORTHWARD INTO SOUTHEAST MISSISSIPPI.

COASTAL FLOODING WILL CONTINUE WITH TIDES NEAR 4 FEET ABOVE NORMAL
POSSIBLE ALONG THE WALTON AND BAY COUNTY COASTLINE THROUGH TONIGHT.
TIDE LEVELS SHOULD BEGIN TO SUBSIDE TUESDAY.

ISOLATED TORNADOES ARE POSSIBLE ACROSS THE PANHANDLE AND SOUTHEAST
ALABAMA THIS AFTERNOON IN ASSOCIATED WITH THE MORE INTENSE RAINBANDS.

REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND OTHER
SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT
AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999.

FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE...OR VISIT THE WEB SITE ON THE INTERNET AT
HTTP://WWW.NWS.FSU.EDU/ OR THE NATIONAL HURRICANE CENTER WEB SITE
AT HTTP://WWW.NHC.NOAA.GOV/.
Special weather statement, Sep 28, 11:38 AM CDT, 28 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-282100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1238 PM EDT MON SEP 28 1998

...FLASH FLOOD WATCH FOR WALTON COUNTY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
   SOUTHEAST ALABAMA UNTIL 1 PM CDT...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE...

AS OF 11 AM EDT...ALL WARNINGS AND WATCHES FROM DESTIN TO ST MARKS
HAVE BEEN DISCONTINUED...BUT SMALL CRAFT SHOULD REMAIN IN PORT.

HURRICANE GEORGES MADE LANDFALL ON THE MISSISSIPPI COAST EARLY THIS
MORNING. OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO MOVE
ONSHORE ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THROUGH
TONIGHT.

ADDITIONAL RAINFALL OF 3 TO 5 INCHES AND LOCALLY HIGHER ARE EXPECTED
FROM WALTON COUNTY WESTWARD...WITH STORM TOTALS REACHING 10 TO 20
INCHES BY TUESDAY MORNING. SUSTAINED SOUTH TO SOUTHEAST WINDS FROM
20 TO 30 MPH WITH GUSTS TO 50 MPH IN THE MORE INTENSE SQUALLS AND
RAINBANDS MOVING ONSHORE WILL CONTINUE AS HURRICANE GEORGES MOVES
SLOWLY NORTHWARD INTO SOUTHEAST MISSISSIPPI.

COASTAL FLOODING WILL CONTINUE WITH TIDES NEAR 4 FEET ABOVE NORMAL
POSSIBLE ALONG THE WALTON AND BAY COUNTY COASTLINE THROUGH TONIGHT.
TIDE LEVELS SHOULD BING TO GRADUALLY SUBSIDE TUESDAY.

ISOLATED TORNADOES ARE POSSIBLE ACROSS THE PANHANDLE AND SOUTHEAST
ALABAMA THIS AFTERNOON IN ASSOCIATED WITH THE MORE INTENSE RAINBANDS.

REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND OTHER
SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT
AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999.

FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE...OR VISIT THE WEB SITE ON THE INTERNET AT
HTTP://WWW.NWS.FSU.EDU/ OR THE NATIONAL HURRICANE CENTER WEB SITE
AT HTTP://WWW.NHC.NOAA.GOV/.
Special weather statement, Sep 28, 11:38 AM CDT, 28 minutes before
ALZ065>069-FLZ007>015-017>019-026>029-034-039-GAZ121>131-142>148-
155>161-GMZ750-755-770-775-282100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1238 PM EDT MON SEP 28 1998

...FLASH FLOOD WATCH FOR WALTON COUNTY...
...TORNADO WATCH IS IN EFFECT FOR THE FLORIDA PANHANDLE AND
   SOUTHEAST ALABAMA UNTIL 1 PM CDT...
...SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE...

AS OF 11 AM EDT...ALL WARNINGS AND WATCHES FROM DESTIN TO ST MARKS
HAVE BEEN DISCONTINUED...BUT SMALL CRAFT SHOULD REMAIN IN PORT.

HURRICANE GEORGES MADE LANDFALL ON THE MISSISSIPPI COAST EARLY THIS
MORNING. OUTER RAINBANDS FROM HURRICANE GEORGES WILL CONTINUE TO MOVE
ONSHORE ACROSS THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA THROUGH
TONIGHT.

ADDITIONAL RAINFALL OF 3 TO 5 INCHES AND LOCALLY HIGHER ARE EXPECTED
FROM WALTON COUNTY WESTWARD...WITH STORM TOTALS REACHING 10 TO 20
INCHES BY TUESDAY MORNING. SUSTAINED SOUTH TO SOUTHEAST WINDS FROM
20 TO 30 MPH WITH GUSTS TO 50 MPH IN THE MORE INTENSE SQUALLS AND
RAINBANDS MOVING ONSHORE WILL CONTINUE AS HURRICANE GEORGES MOVES
SLOWLY NORTHWARD INTO SOUTHEAST MISSISSIPPI.

COASTAL FLOODING WILL CONTINUE WITH TIDES NEAR 4 FEET ABOVE NORMAL
POSSIBLE ALONG THE WALTON AND BAY COUNTY COASTLINE THROUGH TONIGHT.
TIDE LEVELS SHOULD BEGIN TO SUBSIDE TUESDAY.

ISOLATED TORNADOES ARE POSSIBLE ACROSS THE PANHANDLE AND SOUTHEAST
ALABAMA THIS AFTERNOON IN ASSOCIATED WITH THE MORE INTENSE RAINBANDS.

REPORTS OF WIND DAMAGE...HIGH WINDS...COASTAL FLOODING AND OTHER
SEVERE WEATHER REPORTS SHOULD BE FORWARDED TO LOCAL LAW ENFORCEMENT
AGENCIES OR THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT
850-942-8999.

FOR ADDITIONAL INFORMATION ON HURRICANE GEORGES...PLEASE REFER TO
HURRICANE LOCAL STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE...OR VISIT THE WEB SITE ON THE INTERNET AT
HTTP://WWW.NWS.FSU.EDU/ OR THE NATIONAL HURRICANE CENTER WEB SITE
AT HTTP://WWW.NHC.NOAA.GOV/.

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 5:20 AM CDTFlash Flood WarningTAEWalton7 hr
Sep 28, 7:37 AM CDTTornado WarningTAEWalton48 min
Sep 28, 6:20 PM CDTFlash Flood WarningTAEWalton7 hr

Nearby

Flash Flood Warnings in Florida, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.